Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|prashant70 - Tue Feb 06, 2007 9:54 pm||
This is a question about a condition my father-in-law is currently going through. He is 66, male, with a history of heart disease - he had a coronary bypass about 10 years back and is on heart disease related medication.
Current Situation: He was travelling away from home (the trip was slightly hectic) and was feeling tired towards the end of the day, and had difficulty in getting out of the car unassisted. In the hotel at night, he fell off his bed and passed stool and urine. He was helped to the bathroom, cleaned up and thereafter could sit up by himself and drink some tea. While drinking tea he passed stool again, without realizing it. He was then taken to the emergency room of the hospital, where a neurologist was called. While waiting for the neurologist, he fell unconscious and was completely unconscious for about 3 days. During this time he was put on stroke medication (aspirin) and the following tests were done:
1. Head CT: almost normal, with some atrophy
2. EEG: diffuse background beta with slowing theta, no spikes, indicative of cortical dysfunction
3. MRI (including diffusion W image): normal
4. Cerebral angiography: normal
5. Lumbar Puncture CSF: normal
6. Blood tests: elevated Blood Ammonia (92), borderline Sodium (136), otherwise normal
7. ECG: normal
After 3 days he regained consiousness partially - he could open his eyes partially, for a few seconds, understand what was spoken, and make a few replies (including moving his head). He could move his limbs a little, although with great difficulty.
Subsequently, a liver ultrasound was done, which revealed that the liver was slightly shrunken (but not much). Blood Ammonia countinued to rise and peaked at 112, before reverting to normal levels (about 60). Sodium continued to be low and dropped beyond the lower bound of normality. Serum albumin was low and a few other abnormalities were also present (though this could have been because of hte medication he was on).
Doctors are unable to diagnose his condition. He is currently recovering, though very slowly, and continues to be in the ICU.
Any pointers towards possible cause or next steps would be greatly appreciated.
|Dr. Chan Lowe - Mon Mar 19, 2007 6:11 pm||
This is a rather puzzling issue. At first thought it sounds as if your father-in-law has had a seizure; however, the prolonged unconsciousness and slow recover do not fit with a seizure. The EEG is fairly consistent with an unconscious state. Something has caused your father-in-laws brain to slow down.
The only thing that stands out is the elevated ammonia level. Elevated ammonia can induce an encephalopathy (brain dysfunction). Your father's ammonia is elevated though not extremely so.
If I were treating him I would probably go down the liver dysfunction route to see if there is an underlying issue with some liver failure. The shrunken liver would support this as well.
Unfortunately, I really don't have any other ideas at this point. Please feel free to update with new information and my colleagues and I will continue to think about his case.
Sorry for the delay in responding.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.